MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS

BIO-RAD MEDICAL DIAGNOSTICS GMBH BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS
Catalog Number 813131100
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false positive results of ih-basic qc with ih-card abo/rhd (dvi+) on their ih-500 instrument.The customer stated that they ran ih-basic qc 1 and got an ab rh(d) positive result in the first run and the correct a rh(d) negative result in the second run.The customer stated that all other qc runs were correct.The customer announced to send in a sample of the product for investigational testing.While our quality control laboratory was waiting for the complaint material of the customer to arrive, their retention sample of the supposedly defective lot was tested with ih-basic qc on the ih-500.All positive and negative reactions were correct.We did not observe any false positive reaction.Additionally, our quality control laboratory visually inspected their retention sample for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met.We did not observe any splashes in the reaction chamber.Furthermore, additional ih-cards were opened by removing the sealing foil.There were no droplets of gel and/or antisera on the foil.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.At the time we received the complaint material provided by the customer, the returned ih-basic qc was alredy expired and therefor could not be tested.Our quality control laboratory visually inspected the cards returned by the customer for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met, except the fact that splashes were observed in the reaction chamber.But nevertheless, the affected cards still had the correct filling height of gel.Instrument data of the affected ih-500 were requested but were not yet provided.
 
Event or Problem Description
The customer reported false positive results of ih-basic qc with ih-card abo/rhd (dvi+) on their ih-500 instrument.The customer stated that that they ran ih-basic qc 1 and got an ab rh(d) negative result in the first run, an ab rh(d) positive result in the second run, and the correct a rh(d) negative result in the third run.She stated that also on (b)(6) 2023, she got an ab rh(d) positive result in the first run and the correct a rh(d) negative result in the second run.The customer stated that all other qc runs were correct.The customer announced to send in a sample of the product for investigational tesing.While our quality control laboratory was waiting for the complaint material of the customer they tested the retention sample of the supposedly defective lot with ih-basic qc on ih-500.All positive and negative reactions were correct.We did not observe any false positive reaction.Additionally, our quality control laboratory visually inspected their retention sample for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met.We did not observe any splashes in the reaction chamber.Furthermore, additional ih-cards were opened by removing the sealing foil.There were no droplets of gel and/or antisera on the foil.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.When we received the complaint material provided by the customer, our quality control laboratory visually inspected the cards provided by the customer for intact sealing, homogeneous gel, correct filling height and splashes in the reaction chamber.All acceptance criteria were met, except the fact that splashes were observed in the reaction chamber.But nevertheless, the affected cards still had the correct filling height of gel.Instrument data of the affected ih-500 were analyzed and did not show any indication of a malfunction of the instrument.Based on the investigation the complaint was classified as confirmed - upp (unexpected product performance).The customer provided the complaint sample and the ih-basic that caused the false positives.The complaint sample showed splashes in the reaction chamber.The retention sample reacted as expected.The ih-basic of customer was not tested, because it was expired at receipt.The most probably root cause is an inter-well contamination caused by splashes in the reaction chamber or droplets directly under the foil.There was no indication of a device malfunction.Due to the assumed inter-well contamination, we highly recommend the following to the customer: replace the needle if it was bent or damaged.The adjustment of the needle centring relatively to the ih card wells must be performed for all position in the pipetting area.Control and adjust the diameter of the hole pierced ih card.It must be centred and checked by the diameter tools.Check the ih card pin piercer, please replace it if it was damaged or presents some smudge in the surface.Control the washing pot, it must be clean inside, and the used liquid (system liquid) must be correctly evacuated.Finally, perform a weekly maintenance and qc test.And we also recommended noting the following points according to the chapter precautions of the instruction for use: do not use cards showing signs of drying, discoloration, bubbles, crystals or other artifacts.Do not use cards with damaged foil strips.Do not use gel cards if the gel matrix is absent or if the liquid level in the microtube is not at or below the gel matrix.A clear liquid layer should be visible on top of the uniform gel matrix in each microtube.Cards with dispersed drops observed at the top of the microtube, due to improper storage or shipping conditions, have to be centrifuged with ih-centrifuge l or ih-reader 24 with preset time and speed before use.If drops are still observed on top of the microtube after one centrifugation it is recommended to not use the card.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
BLOOD GROUPING IH-CARD ABO/RHD (DVI+); 48 CARDS
Common Device Name
IH-CARD ABO/RHD (DVI+); 48 CARDS
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, 63303
GM   63303
MDR Report Key18198492
Report Number9610824-2023-00063
Device Sequence Number15320299
Product Code QHR
UDI-Device Identifier07611969962341
UDI-Public(01)07611969962341(17)240724(10)9312030
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
125535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2024
Device Catalogue Number813131100
Device Lot Number9312030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2023
Supplement Date Received by Manufacturer10/26/2023
Initial Report FDA Received Date11/23/2023
Supplement Report FDA Received Date01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-500, SN (B)(6); IH-500, SN (B)(6); IH-BASIC QC, LOT 781100000053; IH-BASIC QC, LOT 781100000053
Patient SexUnknown